Alert archive / New Mexico / High Wind Watches in 2017

High Wind Watch 2, NWS Midland/Odessa, TX

January 23, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Jan 23, 2017, 2:12 AM MST for Eddy County, New Mexico. It took effect at Jan 24, 2017, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 23, 2017, 2:12 AM MST (09:12 UTC)
In effect from
Jan 24, 2017, 11:00 AM MST
Expired
Jan 23, 2017, 2:09 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3180 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WWUS74 KMAF 230912
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 AM CST MON JAN 23 2017

...HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS TUESDAY AFTERNOON...

.THE APPROACH OF ANOTHER STRONG UPPER TROUGH WILL RESULT IN THE
ARRIVAL OF STRONG WIND ALOFT TO THE REGION TUESDAY. THESE FAST 
WINDS WILL MIX DOWN TO THE SURFACE BY AFTERNOON AND RESULT IN HIGH
WIND ACROSS THE GUADALUPE MOUNTAINS. 

NMZ027-TXZ258-232200-
/O.NEW.KMAF.HW.A.0002.170124T1800Z-170125T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF QUEEN, GUADALUPE MOUNTAINS NP, 
AND PINE SPRINGS
212 AM MST MON JAN 23 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH, WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON. 

* TIMING...TUESDAY AFTERNOON.

* WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS AND TRACTOR
  TRAILERS. AVIATION INTERESTS SHOULD EXPECT STRONG TURBULENCE
  NEAR THE GUADALUPE MOUNTAINS TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
760 
WWUS74 KMAF 232109
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CST MON JAN 23 2017

...HIGH WIND WARNING IN EFFECT FROM 11 PM MST/ MIDNIGHT CST TO 5 
PM MST /6 PM CST TUESDAY FOR THE GUADALUPE...DAVIS...AND APACHE
MOUNTAINS...MARFA PLATEAU...AND BIG BEND AREA...

...WIND ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT
TO 6 PM CST /5 PM MST/ TUESDAY FOR THE EDDY COUNTY PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...AND REEVES COUNTY AND THE 
UPPER TRANS PECOS...

...WIND ADVISORY IN EFFECT FROM 6 AM CST /5 AM MST/ TO 6 PM CST
/5 PM MST/ TUESDAY FOR LEA AND LOVING COUNTIES...

.AN UPPER LEVEL STORM SYSTEM PASSING NORTH OF THE REGION WILL 
RESULT IN STRONG WINDS DEVELOPING IN THE MOUNTAINS OF WEST TEXAS 
AND SOUTHEAST NEW MEXICO OVERNIGHT AND TUESDAY. THESE WINDS WILL 
SPILL ONTO ADJACENT PLAINS...WHERE THEY WILL NOT BE QUITE AS 
STRONG.

THESE WINDS MAY CONTINUE INTO TUESDAY NIGHT.

NMZ027-TXZ258-241300-
/O.UPG.KMAF.HW.A.0002.170124T1800Z-170125T0000Z/
/O.NEW.KMAF.HW.W.0004.170124T0600Z-170125T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF QUEEN, GUADALUPE MOUNTAINS NP, 
AND PINE SPRINGS
209 PM MST MON JAN 23 2017

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
MST TUESDAY...

* TIMING...FROM 11 PM THIS EVENING TO 5 PM MST TUESDAY.

* WINDS...TONIGHT...SOUTHWEST 35 TO 55 MPH WITH GUSTS TO AROUND 70
  MPH.  TUESDAY...WEST 40 TO 60 MPH WITH GUSTS TO AROUND 85 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS 
  AND TRACTOR TRAILERS.  AVIATION INTERESTS SHOULD EXPECT STRONG 
  TURBULENCE NEAR THE GUADALUPE MOUNTAINS TUESDAY.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ074-080-081-241300-
/O.NEW.KMAF.HW.W.0004.170124T0600Z-170125T0000Z/
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA-
INCLUDING THE CITIES OF ALPINE, FORT DAVIS, MARFA, BIG BEND NP, 
AND MARATHON
309 PM CST MON JAN 23 2017

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
TUESDAY...

* TIMING...FROM MIDNIGHT TONIGHT TO 6 PM CST TUESDAY.

* WINDS...SOUTHWEST TO WEST 35 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...STRONG WINDS CAN CAUSE POWER DISRUPTIONS...HAZARDS TO
  TRAILERS AND HIGH PROFILE VEHICLES AND BLOWING DUST THAT CAN 
  REDUCE VISIBILITY SUDDENLY TO NEAR ZERO IN AREAS WHERE PLOWED 
  FIELDS EXIST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-TXZ057-058-241300-
/O.NEW.KMAF.WI.Y.0004.170124T0600Z-170125T0000Z/
EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-
INCLUDING THE CITIES OF ARTESIA, CARLSBAD, CARLSBAD CAVERNS NP, 
VAN HORN, AND PECOS
309 PM CST MON JAN 23 2017 /209 PM MST MON JAN 23 2017/

...WIND ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT
TO 6 PM CST /5 PM MST/ TUESDAY...

* TIMING...FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6 PM CST /5 
PM MST/ TUESDAY.

* WINDS...SOUTHWEST TO WEST 30 TO 40 MPH WITH GUSTS TO AROUND 55
  MPH.

* IMPACTS...SECURE LAWN FURNITURE...GARBAGE CANS OR OTHER OBJECTS
  WHICH COULD BE BLOWN ABOUT BY THE WIND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION.

&&

$$

NMZ029-033-034-TXZ059-241300-
/O.NEW.KMAF.WI.Y.0004.170124T1200Z-170125T0000Z/
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-LOVING-
INCLUDING THE CITIES OF TATUM, HOBBS, LOVINGTON, EUNICE, JAL, 
AND MENTONE
309 PM CST MON JAN 23 2017 /209 PM MST MON JAN 23 2017/

...WIND ADVISORY IN EFFECT FROM 6 AM CST /5 AM MST/ TO 6 PM CST
/5 PM MST/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY, WHICH IS IN EFFECT FROM 6 AM CST /5 AM MST/ TO 6 PM CST
/5 PM MST/ TUESDAY.  

* TIMING...FROM 6 AM CST /5 AM MST/ TO 6 PM CST /5 PM MST/ 
  TUESDAY.

* WINDS...WEST 25 TO 35 MPH. GUSTS UP TO 45 MPH INCREASING TO 55 
MPH IN THE AFTERNOON.

* IMPACTS...SECURE LAWN FURNITURE...GARBAGE CANS OR OTHER OBJECTS
  WHICH COULD BE BLOWN ABOUT BY THE WIND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 23, 2:06 AM MST, 6 minutes earlier.

Area forecast discussion, Jan 23, 2:06 AM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
306 AM CST Mon Jan 23 2017

.DISCUSSION...
Will be under a ridge aloft as the next upper trough moves over CA.
This trough will reach the 4 corners region overnight and move near
the region Tuesday passing over the area Wednesday.  A Flat ridge
sets up after that with zonal flow across the southern portion of
the country.

The approach of the upper trough will be accompanied by 700mb winds
of up to 75kts.  This should result in high wind across the
Guadalupe Mtns Tuesday... will issue a watch. Should be windy across
much of the plains too... could see a wind advisory being needed for
adjacent counties.

Temperatures will be warm today with highs climbing into the 70s
under sunny skies and with a warm SW wind... but a Pacific front
will sweep across the area Tuesday pushing temps down about 10
degrees. Looks like a secondary front Wednesday will knock highs
down into the 50s through the rest of the week.

Have a dry forecast with no precipitation in the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  45  64  34 /   0   0   0   0
Carlsbad                       72  43  61  31 /   0   0   0   0
Dryden                         75  45  76  42 /   0   0   0   0
Fort Stockton                  78  48  65  37 /   0   0   0   0
Guadalupe Pass                 63  38  49  28 /   0   0   0   0
Hobbs                          69  41  58  28 /   0   0   0   0
Marfa                          70  33  62  28 /   0   0   0   0
Midland Intl Airport           73  45  63  33 /   0   0   0   0
Odessa                         72  45  65  33 /   0   0   0   0
Wink                           73  42  63  32 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Tuesday morning through Tuesday afternoon
     for Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Tuesday morning through Tuesday afternoon
     for Guadalupe Mountains.

&&

27/72
Hazardous weather outlook, Jan 23, 2:12 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 AM CST MON JAN 23 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
312 AM CST MON JAN 23 2017 /212 AM MST MON JAN 23 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO, SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS TUESDAY AND A HIGH
WIND WATCH IS IN EFFECT FOR THIS AREA DURING THE AFTERNOON HOURS.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT, ALONG WITH OTHER WATCHES, WARNINGS, ADVISORIES,
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND, CAN BE FOUND ON THE INTERNET AT...
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 2:09 PM MSTHigh Wind WarningMAFEddy27 hr
Jan 23, 2:09 PM MSTWind AdvisoryMAFEddy, Lea27 hr

Nearby

High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.